Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 71, NWS St. Louis, MO

May 12, 2010Clinton County, Marion County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2010, 4:21 AM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2010, 4:21 AM CDT (09:21 UTC)
Expired
May 12, 2010, 5:00 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL, Washington County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KLSX 120921
SVRLSX
ILC027-121-189-121000-
/O.NEW.KLSX.SV.W.0071.100512T0921Z-100512T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
421 AM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 500 AM CDT

* AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OKAWVILLE...OR 6 MILES NORTHWEST OF NASHVILLE...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...SALEM...WAMAC...SHATTUC...CENTRAL CITY...SANDOVAL...
  ODIN...FAIRMAN...KINMUNDY...OMEGA...STEPHEN FORBES STATE PARK...NEW
  MINDEN...HUEGELY...POSEY...HOYLETON...HOFFMAN...HUEY...FERRIN...
  JUNCTION CITY AND SELMAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3847 8911 3847 8914 3845 8914 3830 8945
      3845 8958 3883 8893 3883 8879 3872 8869
      3866 8870
TIME...MOT...LOC 0921Z 236DEG 41KT 3843 8942
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
1 follow-up statement
242 
WWUS53 KLSX 120957
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT WED MAY 12 2010

ILC027-121-189-121006-
/O.EXP.KLSX.SV.W.0071.000000T0000Z-100512T1000Z/
WASHINGTON IL-CLINTON IL-MARION IL-
457 AM CDT WED MAY 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR MARION...SOUTHEASTERN CLINTON
AND NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 500 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER...ADDITIONAL WARNINGS MAY BE NECESSARY EARLY THIS 
MORNING...AS STRONG STORMS WILL CONTINUE TO THREATEN SOUTHERN 
ILLINOIS.

LAT...LON 3847 8911 3847 8914 3845 8914 3830 8945
      3845 8958 3883 8893 3883 8879 3872 8869
      3866 8870
TIME...MOT...LOC 0956Z 236DEG 41KT 3865 8899

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:52 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 11, 11:52 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE MAY 11 2010

.DISCUSSION...
/355 PM CDT TUE MAY 11 2010/

LATEST GUIDANCE CONTINUES TO SUPPORT THE IDEA THAT CENTRAL CONUS
WILL REMAIN IN AN ACTIVE WEATHER REGIME FOR SEVERAL MORE DAYS.

IT APPEARS LIKELY THAT THE NEXT ROUND OF THUNDERSTORMS WILL DEVELOP
OVERNIGHT AS RETURN FLOW INTENSIFIES ACROSS THE REGION...THE PRIMARY
QUESTION IS WHEN.   19Z SGF SOUNDING INDICATES A FAIRLY ROBUST CAP
THAT STILL MIGHT BE BROKEN IN THE VCNTY OF THE COLD FRONT OVER OUR
FAR S COUNTIES OVER THE NEXT FEW HOURS.  HOWEVER...FOR MOST OF OUR
FA TONIGHTS POPS WILL BE TIED TO ELEVATED STORMS THAT FORM AS THE
WAA AND ISENTROPIC LIFT RAMPS UP ACROSS AREA...WITH FORECAST
SOUNDINGS SUGGESTING CONVECTION REALLY BLOSSOMING AFTER 06Z.
AVAILABLE CAPE AND SHEAR WOULD CERTAINLY SUPPORT DEVELOPMENT OF
SUPERCELLS.   AS MENTIONED BY THE MID SHIFT...ANY STORM THAT CAN
INITIATE NEAR THE FRONTAL BOUNDARY WILL HAVE SOME TORNADO
POTENTIAL...BUT IT WOULD APPEAR THAT FOR MOST OF OUR AREA THE
PRIMARY THREAT WILL BE FROM HAIL WITH THE ELEVATED STORMS N OF
FRONT.

WITH PWATS PROGGED IN THE 1.5-1.75 INCH RANGE ACROSS S MO...STORMS
IN THIS AREA WILL ALSO BE GOOD RAIN PRODUCERS.  3 HR FFG VALUES IN
THIS AREA ARE AOA 2 INCHES...SO WILL HOLD OFF ISSUING FLASH FLOOD
WATCH FOR NOW BUT WILL MENTION HEAVY RAIN IN THE ZONES.

STORMS WILL LIFT N AND E OUT OF THE FA WEDNESDAY MORNING WITH THE
NWD SURGE OF THE WARM FRONT...AND BY MID AFTERNOON IT LOOKS LIKE
MOST OF THE AREA WILL BE UNDER A VERY WARM...UNSTABLE...AND MORE
IMPORTANTLY CAPPED AMS.  SO...IT  APPEARS THAT ONCE THE WARM
ADVECTION INDUCED PRECIP EXITS AREA WED MORNING WE MAY HAVE TO AWAIT
THE APPROACH OF UPPER TROF ON WEDNESDAY NIGHT FOR THE NEXT WAVE OF
STORMS...AND THEIR ATTENDANT SVR WX THREAT.  WITH THE PROGGED NE
MOVEMENT OF THE SHORTWAVE WED NGT AND THU I'M ALSO WONDERING IF
THE SE PROGRESSION OF THE PRECIP WITH THIS FEATURE WILL BE RATHER
SLOW...AND HAVE ATTEMPTED TO REFLECT THAT IN THE NW TO SE POP
GRADIENT.

TEMP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY...BUT
BEGIN TO DEVIATE WED NGT-THU. NAM MOS TRENDS COOLER DURING THIS
TIME AND APPEARS TO BE MUCH FASTER WITH THE COOL AIR THAN THE
OTHER SHORT RANGE MODELS...SO HAVE GONE WITH A BLEND OF
PERSISTENT/GFS MOS FOR NOW.

IT STILL APPEARS THAT RAIN CHANCES WILL BE WINDING DOWN ACROSS S
AREAS ON FRIDAY...WITH THE ENTIRE AREA GETTING A SHORT-LIVED BREAK
IN THE WET WEATHER FRIDAY NIGHT. HOWEVER...SHORTWAVE IN THE BROAD
SCALE SW FLOW ALOFT AND RESULTANT WAA MAY GENERATE SHOWERS AND A
FEW STORMS ON SATURDAY AND SUNDAY.

TRUETT

&&

.AVIATION...
/1152 PM CDT TUE MAY 11 2010/

MCS IS EXPECTED TO SLOWLY MEANDER ENEWD TOWARDS THE TAF SITES NEAR
I-70 FOR THE REMAINDER OF TONIGHT...WITH KCOU EXPECTED TO BE NEAR
THE NRN EDGE...AND THE STL METRO AREA TO TAKE A MORE DIRECT HIT.
LOOK FOR NE-E SFC WNDS TO PERSIST REST OF TONIGHT WITH LOWERING
CIGS. ENOUGH OF A SIGNAL AND SUPPORTED BY THE OVERALL SCENARIO TO
MAINTAIN IFR CIG FCST TO ALL TAF SITES ALG/N OF THE WRMFNT ALONG
WITH 5-6SM BR. WRM FROPA SHOULD BE SOMETIME LATE WEDNESDAY
MORNING/MIDDAY FOR TAF SITES NEAR I-70...BUT IS DOUBTFUL TO REACH
KUIN UNTIL WEDNESDAY EVENING. ALSO DOUBTFUL ON WHETHER NOCTURNAL
MCS ATTM WILL HAVE ANY EFFECT ON KUIN...AS ITS EXPECTED TRACK
SHOULD KEEP IT JUST TO THE S. HAVE PLACED IN VCTS ONLY THERE. A
WELL-CAPPED ATMOSPHERE S OF THE WRMFNT WILL PREVENT MUCH IF ANY
PCPN UNTIL NIGHTFALL WEDNESDAY.

SPECIFICS FOR KSTL...MAINTAINED IFR CIGS FOR 12-15Z TIMEFRAME...
AND THERE IS POTENTIAL THIS COULD REACH THE AIRPORT SOONER. FOR
NOW HAVE 1KFT CIGS ASSOCIATED WITH TSRA AND MCS FOR LATE TONIGHT.
DECENT COVERAGE OF FLAT DIURNAL CU EXPECTED ON WEDNESDAY S OF THE
WRMFNT WITH BASES EXPECTED TO BE VFR. AFTER MCS PASSAGE BY 12Z
WEDNESDAY...SHOULD BE DRY WITH ATMOSPHERE EXPECTED TO BE CAPPED.
OTHERWISE...SEE ABOVE.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 11, 10:45 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT TUE MAY 11 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1045 PM CDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING OVER SOUTHERN
MISSOURI...AND WILL GRADUALLY SPREAD NORTH AND EAST DURING THE
OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING LARGE HAIL.

HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS...
PRIMARILY ALONG AND SOUTH OF INTERSTATE 70 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...SEVERE WEATHER OUTBREAK POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...

TONIGHTS THUNDERSTORMS WILL MOVE OUT OF THE AREA WEDNESDAY
MORNING...WITH ADDITIONAL THUNDERSTORMS DEVELOPING DURING THE
LATE AFTERNOON AND EVENING IN THE VICINITY OF THE WARM FRONT OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ATMOSPHERIC
CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

ONCE THESE STORMS DEVELOP...THEY WILL GRADUALLY WORK INTO CENTRAL
AND EAST CENTRAL MISSOURI...AND SOUTHWESTERN ILLINOIS WEDNESDAY
NIGHT.

A THREAT OF STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE INTO
THURSDAY ALONG THE SLOW MOVING COLD FRONT.

THUNDERSTORM CHANCES WILL BRIEFLY COME TO AN END ON FRIDAY...BUT
THUNDERSTORM CHANCES RETURN FOR THE WEEKEND...ESPECIALLY OVER
SOUTHERN MISSOURI AND SOUTHERN ILLINOIS SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 12, 3:54 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     HAIL             6 ENE MARTHASVILLE      38.66N  90.95W
05/12/2010  M0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            HEAVY RAIN

&&

KARLZ
Local storm report, May 12, 3:57 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
05/12/2010  M46 MPH          ST. LOUIS          MO   ASOS

&&

KARLZ
Local storm report, May 12, 4:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
05/12/2010  M46 MPH          ST. LOUIS          MO   ASOS

&&

CORRECTED EVENT TIME

KARLZ
Local storm report, May 12, 4:02 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HAIL             SUNSET HILLS            38.54N  90.42W
05/12/2010  M0.70 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT LINDBERGH AND WATSON.

&&

KARLZ
Local storm report, May 12, 4:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HAIL             KIRKWOOD                38.58N  90.42W
05/12/2010  M1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

KARLZ
Local storm report, May 12, 4:11 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             1 NE MAPLEWOOD          38.62N  90.31W
05/12/2010  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            MULTIPLE REPORTS OF PEA SIZE HAIL IN SOUTH ST LOUIS
            COUNTY

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:00 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair60 min
May 12, 4:49 AM CDTFlash Flood WatchLSXAdams, Brown, Calhoun, Greene, Jersey, Macoupin and 1 more35 hr
May 12, 4:59 AM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair6 hr
May 12, 5:23 AM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Madison, Marion, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.